Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 23, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Feb 4, 1998, 8:27 AM EST for City of Salem, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 4, 1998, 8:27 AM EST (13:27 UTC)
- Expired
- Feb 4, 1998, 2:30 PM EST
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County City of Salem, VA
The radar
The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 366 m²/s²
- 0-3 km storm-relative helicity
- 1277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 041328 FFWRNK VAC023-121-161-163-530-678-770-775-041930- BULLETIN--IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 827 AM EST WED FEB 4 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 230 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST CENTRAL VIRGINIA ...BOTETOURT COUNTY ...ROCKBRIDGE COUNTY IN SOUTHWESTERN VIRGINIA ...MONTGOMERY COUNTY ...ROANOKE COUNTY IN SOUTHWESTERN VIRGINIA THE INDEPENDENT CITY OF ...ROANOKE ...SALEM IN WEST CENTRAL VIRGINIA THE INDEPENDENT CITY OF ...BUENA VISTA ...LEXINGTON AT 826 AM DOPPLER RADAR SHOWED AN AREA OF HEAVY RAIN ALONG THE BLUE RIDGE MOUNTAINS THAT EXTENDED FROM MONTGOMERY AND ROANOKE COUNTIES...NORTHEASTWARD THROUGH BOTETOURT AND INTO ROCKBRIDGE COUNTY. RAINFALL HAS BEEN NEAR AN INCH IN THESE AREAS IN THE PAST 3 HOURS. AN ADDITIONAL HALF INCH TO INCH IS POSSIBLE IN THE NEXT 3 HOURS. THIS IS EXPECTED TO CAUSE CREEKS AND SMALL STREAMS TO COME OUT OF THEIR BANKS. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. JACKSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 3:10 AM EST, 5 hours 17 minutes earlier.
Area forecast discussion, Feb 4, 3:10 AM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED. NATIONAL WEATHER SERVICE BLACKSBURG VA 310 AM EST WED FEB 4 1998 MODELS IN GENERAL AGREEMENT...STORM OFF THE NC COAST TO CONTINUE TO PULL NE. NEXT SRN SYSTEM DIGS FAR SOUTH INTO GULF AREA MOVING SURFACE LOW TO FL AND OUT TO SEA. SOUNDE AND TIME SECTIONS SHOW WARM AIR AT 750MB 2-3C SO WILL PROBABLY CONTINUE TO HAVE MIX BAG OF WINTERY PRECIPITATION BUT MAINLY RAIN ACROSS THE MNTS POSSIBLY CHANGING TO ALL SNOW LATE AFTERNOON AS AS 750 AIR COOLS. WITH LOW QPF EXPECT LITTLE ADDITIONAL ACCUMULATIONS PERHAPS AS MUCH AS 1 INCH IN HIGHER ELAVATIONS...LOOK FOR ALL RAIN IN PIEDMONT AREAS. COULD DOWNGRADE WINTER STORM WARNING FOR TODAY IN WV TO AN ADVISORY FOR MIX PRECIP. DONT EXPECT ADDITIONAL HEAVY RAINS SO COULD DROP CURRENT FLOOD WATCH IN PIEDMONT AREAS. WITH UPSLOPE WINDS NNW FRIDAY FLURRIES SE WV AND ALLEGHANY HIGHALNDS ESPECIALLY IN THE MORNING. ROA 37/30/40 621 LYH 37/30/41 521 DAN 37/31/42 521 RNK 36/28/35 631 BLF 33/26/32 642 MV
In the hours before
Special weather statement, Feb 4, 5:35 AM EST, 2 hours 52 minutes before
VAZ043>047-058-059-042000- FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 535 AM EST WED FEB 4 1998 ...FLOOD WATCH THROUGH TONIGHT FOR THE PIEDMONT OF VIRGINIA... ...WIND ADVISORY THROUGH TONIGHT FOR THE PIEDMONT OF VIRGINIA... THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WATCH FOR THE PIEDMONT OF VIRGINIA EFFECTIVE TODAY AND TONIGHT. THIS INCLUDES THE COUNTIES OF HENRY...PITTSYLVANIA...CAMPBELL...APPOMATTOX...BUCKINGHAM...HALIFAX... AND CHARLOTTE. PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE INTO TONIGHT. THE SOIL IS SATURATED...AND ANY RAIN THAT FALLS TODAY AND TONIGHT WILL QUICKLY RUN OFF INTO CREEKS AND SMALL STREAMS. RAINFALL AMOUNTS ON THE ORDER OF ONE INCH IN LESS THAN THREE HOURS ARE POSSIBLE IN SOME OF THE HEAVIER DOWNPOURS...WHILE THE AVERAGE PRECIPITATION OVER THE AREA THROUGH TONIGHT IS EXPECTED TO BE ONE AND A HALF INCHES. THIS COULD BE ENOUGH TO INITIATE FLOODING OF SMALL RIVERS...STREAMS AND CREEKS. PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS IS ALSO LIKELY. IN ADDITION TO THE FLOOD WATCH...THE NATIONAL WEATHER SERVICE HAS ALSO ISSUED A WIND ADVISORY FOR THE PIEDMONT OF VIRGINIA. NORTHEAST WINDS ARE EXPECTED TO INCREASE TO 25 TO 35 MPH...WITH OCCASIONAL GUSTS OVER 40 MPH. WITH THE SOGGY GROUND...THIS MAY BE ENOUGH TO TOPPLE SHALLOW ROOTED TREES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. JACKSON
Special weather statement, Feb 4, 5:35 AM EST, 2 hours 52 minutes before
VAZ043>047-058-059-042000- FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 535 AM EST WED FEB 4 1998 ...FLOOD WATCH THROUGH TONIGHT FOR THE PIEDMONT OF VIRGINIA... ...WIND ADVISORY THROUGH TONIGHT FOR THE PIEDMONT OF VIRGINIA... THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WATCH FOR THE PIEDMONT OF VIRGINIA EFFECTIVE TODAY AND TONIGHT. THIS INCLUDES THE COUNTIES OF HENRY...PITTSYLVANIA...CAMPBELL...APPOMATTOX...BUCKINGHAM...HALIFAX... AND CHARLOTTE. PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE INTO TONIGHT. THE SOIL IS SATURATED...AND ANY RAIN THAT FALLS TODAY AND TONIGHT WILL QUICKLY RUN OFF INTO CREEKS AND SMALL STREAMS. RAINFALL AMOUNTS ON THE ORDER OF ONE INCH IN LESS THAN THREE HOURS ARE POSSIBLE IN SOME OF THE HEAVIER DOWNPOURS...WHILE THE AVERAGE PRECIPITATION OVER THE AREA THROUGH TONIGHT IS EXPECTED TO BE ONE AND A HALF INCHES. THIS COULD BE ENOUGH TO INITIATE FLOODING OF SMALL RIVERS...STREAMS AND CREEKS. PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS IS ALSO LIKELY. IN ADDITION TO THE FLOOD WATCH...THE NATIONAL WEATHER SERVICE HAS ALSO ISSUED A WIND ADVISORY FOR THE PIEDMONT OF VIRGINIA. NORTHEAST WINDS ARE EXPECTED TO INCREASE TO 25 TO 35 MPH...WITH OCCASIONAL GUSTS OVER 40 MPH. WITH THE SOGGY GROUND...THIS MAY BE ENOUGH TO TOPPLE SHALLOW ROOTED TREES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. JACKSON
Special weather statement, Feb 4, 5:40 AM EST, 2 hours 47 minutes before
VAZ018>020-022>024-032>035-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 540 AM EST WED FEB 4 1998 ...A WINTER STORM WARNING FOR BATH COUNTY TODAY... ...A WINTER WEATHER ADVISORY IN EFFECT TODAY FOR THE REMAINDER OF THE ALLEGHANY HIGHLANDS...THE SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AND THE SOUTHERN FOOTHILLS OF THE BLUE RIDGE... SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS BATH COUNTY TODAY. AT TIMES THE SNOW MAY ACCUMULATE 1 TO 2 INCHES AN HOUR WITH STORM TOTAL ACCUMULATIONS OF NEARLY A FOOT...HIGHER AMOUNTS ARE EXPECTED IN THE HIGHER ELEVATIONS. IN ADDITION TO THE HEAVY SNOW...STRONG NORTHEAST WINDS WILL ALSO CAUSE BLOWING AND DRIFTING OF THE FRESH SNOW. IN THE ADVISORY AREA RAIN WILL BE MIXED WITH SNOW...AND MAY EVEN BECOME MOSTLY SNOW AT TIMES ESPECIALLY ACROSS THE HIGHER TERRAIN TODAY. ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE... MAINLY IN THE HIGHER ELEVATIONS. ADDITIONALLY WITH THE GROUND SATURATED FROM RECENT RAIN...SOME MINOR FLOODING OF SMALL STREAMS AND CREEKS IS POSSIBLE. PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS COULD ALSO OCCUR IN SOME OF THE HEAVIER RAIN. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR FORECASTS AND ADDITIONAL STATEMENTS FROM THE NATIONAL WEATHER SERVICE. NOGUEIRA
Special weather statement, Feb 4, 5:40 AM EST, 2 hours 47 minutes before
VAZ018>020-022>024-032>035-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 540 AM EST WED FEB 4 1998 ...A WINTER STORM WARNING FOR BATH COUNTY TODAY... ...A WINTER WEATHER ADVISORY IN EFFECT TODAY FOR THE REMAINDER OF THE ALLEGHANY HIGHLANDS...THE SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AND THE SOUTHERN FOOTHILLS OF THE BLUE RIDGE... SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS BATH COUNTY TODAY. AT TIMES THE SNOW MAY ACCUMULATE 1 TO 2 INCHES AN HOUR WITH STORM TOTAL ACCUMULATIONS OF NEARLY A FOOT...HIGHER AMOUNTS ARE EXPECTED IN THE HIGHER ELEVATIONS. IN ADDITION TO THE HEAVY SNOW...STRONG NORTHEAST WINDS WILL ALSO CAUSE BLOWING AND DRIFTING OF THE FRESH SNOW. IN THE ADVISORY AREA RAIN WILL BE MIXED WITH SNOW...AND MAY EVEN BECOME MOSTLY SNOW AT TIMES ESPECIALLY ACROSS THE HIGHER TERRAIN TODAY. ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE... MAINLY IN THE HIGHER ELEVATIONS. ADDITIONALLY WITH THE GROUND SATURATED FROM RECENT RAIN...SOME MINOR FLOODING OF SMALL STREAMS AND CREEKS IS POSSIBLE. PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS COULD ALSO OCCUR IN SOME OF THE HEAVIER RAIN. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR FORECASTS AND ADDITIONAL STATEMENTS FROM THE NATIONAL WEATHER SERVICE. NOGUEIRA
Special weather statement, Feb 4, 6:20 AM EST, 2 hours 7 minutes before
VAZ007-009>017-WVZ042>045-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 620 AM EST WED FEB 4 1998 ...A WINTER STORM WARNING FOR HEAVY SNOW FOR MUCH OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA TODAY... ...THREAT OF HEAVY RAIN IN SOUTHWEST VIRGINIA TODAY... THE NATIONAL WEATHER SERVICE HAS CONTINUED THE WINTER STORM WARNINGS FOR HEAVY SNOW TODAY IN SOUTHWEST VIRGINIA TO THE WEST OF THE BLUE RIDGE... INCLUDING ALL OF THE NEW RIVER VALLEY. THE HEAVY SNOW WARNING HAS ALSO BEEN CONTINUED FOR SOUTHEAST WEST VIRGINIA. MOSTLY RAIN IS FALLING IN SOUTHWEST VIRGINIA EARLY THIS MORNING...WHILE THERE IS A MIXTURE OF RAIN AND SNOW IN SOUTHEAST WEST VIRGINIA. THE RAIN IN SOUTHWEST VIRGINIA MAY STILL MIX WITH AND AT TIMES CHANGE OVER TO A WET SNOW. SNOWFALL AMOUNTS OF 2 TO 4 INCHES ARE STILL POSSIBLE TODAY. IN ADDITION...PRECIPITATION TODAY IS EXPECTED TO BE HEAVY AT TIMES. AVERAGE RAINFALL AMOUNTS THROUGH TONIGHT WILL BE AROUND AN INCH. THIS MAY BE ENOUGH TO CAUSE MINOR FLOODING ALONG CREEKS AND SMALL STREAMS. PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY. NORTHEAST WINDS ARE ALSO EXPECTED TO INCREASE TO 20 TO 30 MPH...WITH GUSTS OVER 40 MPH...ESPECIALLY ON THE HIGHER RIDGES. THIS MAY BE STRONG ENOUGH TO TOPPLE SHALLOW ROOTED TREES IN THE SOGGY GROUND. A STRONG LOW PRESSURE SYSTEM NEAR SOUTHERN SOUTH CAROLINA THIS MORNING WILL TRACK SLOWLY UP THE COAST TODAY AND TONIGHT. THIS WILL BRING PERIODS OF HEAVY PRECIPITATION AND STRONG GUSTY WINDS TO SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. COLDER AIR TO THE NORTH WILL FILTER IN ON THE STRONG NORTHEAST WINDS...WHICH WILL KEEP THE AREA RIGHT ON THE BRINK BETWEEN RAIN AND SNOW. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS...STATEMENTS AND POSSIBLE WARNINGS. JACKSON
Special weather statement, Feb 4, 8:23 AM EST, 4 minutes before
VAZ007-009>017-WVZ042>045-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 823 AM EST WED FEB 4 1998 ...A WINTER WEATHER ADVISORY FOR MUCH OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA TODAY... ...THREAT OF HEAVY RAIN IN SOUTHWEST VIRGINIA TODAY... THE NATIONAL WEATHER SERVICE HAS DOWNGRADED THE WINTER STORM WARNING TO A WINTER WEATHER ADVISORY SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA... INCLUDING ALL OF THE NEW RIVER VALLEY. RAIN IS NOW FALLING OVER SOUTHWEST VIRGINIA AND A MIXTURE OF RAIN AND SNOW IN SOUTHEAST WEST VIRGINIA. THE RAIN IN SOUTHWEST VIRGINIA MAY STILL MIX WITH AND AT TIMES CHANGE OVER TO A WET SNOW. PRECIPITATION TODAY IS EXPECTED TO BE HEAVY AT TIMES...AND WILL LIKELY CHANGE FORM ...FROM RAIN TO SNOW ...TO SLEET AND MAYBE SOME POCKETS OF FREEZING RAIN AND BACK SEVERAL TIMES AS POCKETS OF COLDER AIR MOVE THROUGH THE AREA. AVERAGE RAINFALL AMOUNTS THROUGH TONIGHT WILL BE AROUND AN INCH. THIS WILL LIKELY BE ENOUGH TO CAUSE FLOODING ALONG CREEKS...SMALL STREAMS...AND MAIN STEM RIVERS LATER IN THE DAY. PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY. NORTHEAST WINDS ARE EXPECTED TO INCREASE TO 20 TO 30 MPH...WITH GUSTS OVER 40 MPH...ESPECIALLY ON THE HIGHER RIDGES. THIS MAY BE STRONG ENOUGH TO TOPPLE SHALLOW ROOTED TREES IN THE SOGGY GROUND. A STRONG LOW PRESSURE SYSTEM NEAR SOUTHERN NORTH CAROLINA THIS MORNING WILL TRACK SLOWLY UP THE COAST TODAY AND TONIGHT. THIS WILL BRING PERIODS OF HEAVY PRECIPITATION AND STRONG GUSTY WINDS TO SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. COLDER AIR TO THE NORTH WILL FILTER IN ON THE STRONG NORTHEAST WINDS...WHICH WILL KEEP THE AREA RIGHT ON THE BRINK BETWEEN RAIN AND SNOW. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS...STATEMENTS AND POSSIBLE WARNINGS. GILLEN
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 8:27 AM EST | Flash Flood Warning | RNK | Montgomery, Roanoke | 6 hr |
| Feb 4, 8:27 AM EST | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 6 hr |
| Feb 4, 8:27 AM EST | Flash Flood Warning | RNK | Botetourt | 6 hr |
| Feb 4, 8:27 AM EST | Flash Flood Warning | RNK | City of Lexington | 6 hr |
| Feb 4, 8:27 AM EST | Flash Flood Warning | RNK | City of Roanoke | 6 hr |
| Feb 4, 9:58 AM EST | Flash Flood Warning | RNK | Franklin, Patrick | 5 hr |
| Feb 4, 11:40 AM EST | Flash Flood Warning | RNK | Amherst, Bedford | 3 hr |
| Feb 4, 11:40 AM EST | Flash Flood Warning | RNK | 3 hr | |
| Feb 4, 2:04 PM EST | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 4 hr |
| Feb 4, 2:04 PM EST | Flash Flood Warning | RNK | Botetourt, Montgomery, Roanoke, City of Roanoke, City of Salem | 4 hr |
| Feb 4, 2:04 PM EST | Flash Flood Warning | RNK | City of Buena Vista | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.